Tompkins Cortland Community College

Student Life

Heroin/Opioid Education

Due to the growing concern in the state, Governor Cuomo has mandated heroin/opioid education for all new students in the SUNY system.

Heroin/opioids: the basics

Heroin is a highly addictive, illegal drug processed from morphine, a substance extracted from the seed pod of certain varieties of poppy plants. It is typically sold as a white or brownish powder and ingested by snorting, smoking, or injection.

It is in a class of powerful prescription painkillers called opioids. Prescription painkillers (e.g. oxycodone and hydrocodone) can be equally dangerous.

Symptoms of Heroin/Opioid Abuse

 

Pupils are small pinpoints
Raspy voice, dry mouth
Speech is slow and slurred
Individual appears to be nodding and falling asleep
Agitation

Myths and Facts

Myth: You can tell when someone is high.
Fact: Existing signs of use are subtle.

Myth: It’s safe to use opiate pills or heroin just once.
Fact: Because the strength/dose of the drug can vary greatly and is unpredictable, even first-time use can cause overdose and death. Tolerance and addiction to opiates can develop quickly.

Myth: People who are addicted can stop any time.
Fact: Few individuals can quit alone. Major withdrawal symptoms peak between 48 and 72 hours after the last dose and can last up to a week. Symptoms of withdrawal include restlessness, muscle and bone pain, insomnia, diarrhea, and vomiting.

Myth: Heroin makes people productive or just relaxed.
Fact: After the initial effects, users are usually drowsy for several hours, mental function is clouded, heart function slows, and breathing is also severely slowed, sometimes enough to be life-threatening.

Myth: Taking a prescription drug is safer than street drugs.
Fact: Even people who are prescribed opioids to relieve a medical condition could eventually fall into the trap of abuse and addiction.

An Overdose is deadly serious

A heroin or prescription painkiller overdose can be fatal. If you suspect a friend has been using heroin or opiate pills and shows any of the following symptoms, please call 911 for emergency medical attention immediately.

No breathing | Shallow breathing | Slow and difficult breathing | Dry mouth | Weak pulse | Coma | Extremely small pupils | Tongue discoloration | Bluish colored nails & lips | Delirium or disorientation


The Good Samaritan Policy

Tompkins Cortland will take Good Samaritan behavior into account in situations when a student has contacted emergency services because of his or her concern for someone else’s health (alcohol, drug, other).

Where to Get Help
Campus Police 911 or 607.844.6511
College Options Program 607.844.8222, Ext. 4487
College Health Center  607.844.8222, Ext. 4487
College Counseling Center 607.844.8222, Ext. 4260
Cortland Prevention Resources 607.756.8970

Our Stories

Linda Pasto

Linda Pasto

Partners in possibility

Full story

Sustainability at Tompkins Cortland

News & Announcements